Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 84, NWS El Paso, TX

August 28, 2006Luna County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 28, 2006, 9:13 PM MDT for Luna County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2006, 9:13 PM MDT (03:13 UTC)
Expired
Aug 28, 2006, 10:15 PM MDT
In force
62 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Luna County, NM

The radar

The El Paso radar (KEPZ), 90 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2006-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2006-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 290314
FFWEPZ
NMC029-290415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
913 PM MDT MON AUG 28 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LUNA COUNTY IN NEW MEXICO

* UNTIL 1015 PM MDT

* AT 904 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE COLUMBUS AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLUMBUS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
ARROYOS...HIGHWAYS...AND SURFACE STREETS. ADDITIONALLY...COUNTRY 
ROADS AND AREAS ALONG ARROYOS AND OTHER LOW LYING AREAS ARE SUBJECT 
TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3200 10754 3200 10780 3180 10787 3180 10750

$$

TAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:26 PM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 28, 3:26 PM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
326 PM MDT MON AUG 28 2006

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL HELP INCREASE OUR RAIN CHANCES AND
DECEASE OUR AFTERNOON HIGH TEMPERATURES FOR THE NEXT COUPLE OF
DAYS. WE WILL CONTINUE TO SEE A SLIGHT CHANCE FOR THUNDERSTORMS
FOR THE REST OF THE WEEK...WITH TEMPERATURES RUNNING NEAR NORMAL.
BY THE END OF THE WEEKEND ANOTHER COLD FRONT WILL MOVE ACROSS THE
AREA...AGAIN COOLING OUR TEMPERATURES AND INCREASING OUR CHANCES
FOR RAIN.

&&

.DISCUSSION...
QUITE A POTPOURRI OF WEATHER TO LOOK AT TODAY. WEVE GOT
PRECIP...FRONTS AND MODEL DIFFERENCES. CONVECTION THIS AFTERNOON
IS ALREADY UP AND GOING IN THE MOUNTAINS...WELL PROBABLY SEE
SOME OF THE CONVECTION CREEP DOWN INTO THE LOWLANDS. SPEAKING OF
CREEPING THERE IS ALSO A COLD FRONT CREEPING SOUTH THROUGH THE
EAST PLAINS OF NEW MEXICO. THIS FRONT WILL WORK INTO THE AREA
DURING THE OVERNIGHT HOURS. THE FRONT WILL COOL OUR TEMPS A FEW
DEGREES AND IT MAY INCREASE OUR RAIN CHANCES. AND THAT IS WHERE
WE COME TO THE MODEL DIFFERENCES. THE NGM AND TO A LESSER EXTENT
THE WRF BRING THE MOISTURE PLUME THAT CURRENTLY SITS JUST TO OUR
SOUTHEAST...BACK OVER US. IF THE NGM IS TO BE BELIEVED WE ARE
GOING TO SEE ANOTHER WIDE SPREAD HEAVY RAIN EVENT FOR EL
PASO...BUT FOR NOW ILL LEAN TOWARD THE NAM AND GFS SOLUTION
WHICH DOES INCREASE OUR POPS...BUT DOESNT BRING IN WIDE SPREAD
HEAVY PRECIP FOR TUESDAY OR WEDNESDAY. FOR NOW ILL GO WITH THE
MIDDLE GROUND AND KEEP THE SCATTERED POPS FOR TUESDAY AND
WEDNESDAY AND LEAVE IT AT THAT. THE MIDDLE RANGE MODELS ALSO
DIFFER WITH THE GFS KEEPING THE MOISTURE PLUME WELL TO OUR SOUTH
WHILE THE DGEX KEEPS SOME MOISTURE IN THE AREA. I WILL TREND THE
POPS TOWARD THE DRIER SCENARIO...BUT NOT AS DRY AS THE GFS IS
INDICATING. FINALLY A SECOND COLD FRONT WILL PUSH INTO THE AREA
ON SUNDAY. THIS FRONT LOOKS STRONGER AND COOLER THAN TONIGHTS
FRONT. SO IVE DROPPED THE HIGHS ON SUNDAY AND WE COULD SEE SOME
INCREASED CHANCES FOR RAIN THEN.

TEMPERATURES TOMORROW AND WEDNESDAY WILL BE A FEW DEGREES BELOW
NORMAL BEHIND THE FIRST FRONT. TEMPERATURES WILL STRUGGLE BACK
TOWARD NORMAL FOR THE END OF THE WEEK INTO THE FIRST PART OF THIS
WEEKEND. THEN WILL SEE ANOTHER NOSE DIVE IN OUR HIGHS FOR NEXT
SUNDAY AS THE NEXT FRONT MOVES THROUGH.

&&

.AVIATION...VALID 00Z/29-00Z/30
GENERALLY VFR CONDITIONS EXCEPT FOR MVFR TO IFR CONDITIONS IN
WIDELY SCATTERED THUNDERSTORM ACTIVELY. ACTIVITY MORE NUMEROUS
EAST OF THE RIO GRANDE. LOCAL AREAS MVFR IN CIGS AND VSBY EAST OF
THE RIO GRANDE ON EAST FACING SLOPES AFTER MIDNIGHT INTO
TUESDAY.LATEST TAF AND TWB PRODUCTS FOR UPDATED DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  85  65  87  66 /  30  50  40  20  20
SIERRA BLANCA TX        62  78  61  82  60 /  40  50  40  20  20
LAS CRUCES              65  86  64  86  65 /  20  40  40  20  20
ALAMOGORDO              62  88  61  88  61 /  20  40  30  20  20
CLOUDCROFT              46  64  43  65  44 /  20  50  40  20  20
TRUTH OR CONSEQUENCES   62  86  61  85  62 /  10  40  30  20  20
SILVER CITY             59  82  56  82  57 /  10  40  30  20  20
DEMING                  63  87  62  86  63 /  10  40  30  20  20
LORDSBURG               64  88  63  85  63 /  10  40  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

15

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.